Colorado, 2005

Hail and Damaging Wind in Colorado, July 3, 2005

July 3, 2005 · NWS PUB · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 12:11 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 3, 12:11 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
111 PM MDT SUN JUL 3 2005

.SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY: AN UPPER SHORTWAVE MOVING ACROSS THE STATE THIS AM AND
AFTN WAS PROVIDING THE TRIGGER FOR CONVECTION ROUGHLY IN A LINE
FROM THE NE CORNER OF THE STATE BACK TO THE SW ACROSS THE PALMER DVD
AND TOWARDS THE EASTERN SAN JUANS. LLVL MOISTURE WAS PERSISTING OVER
THE LOWER ARKANSAS RIVER VALLEY...WITH DEWPOINTS IN THE LOWER TO MID
60S FOR KLAA. A SFC BOUNDARY DROPPING DOWN ACROSS THE E PLAINS THIS
AFTN WAS HELPING TO CREATE GUSTY WINDS AND HEALTHY 35-45 KTS OF BULK
SHEAR. SVR POTENTIAL WAS INCREASING FOR THE FAR EAST...WITH LAPS
CAPES BETWEEN 4500 AND 5000 J/KG FOR PROWERS AND KIOWA COUNTIES.
GREATEST THREAT AT THIS TIME LOOKS TO BE STRONG GUSTY WINDS AND
POSSIBLY LARGE HAIL.

TONIGHT: CONVECTION IS EXPECTED TO PERSIST ACROSS THE E PLAINS THIS
EVENING UNTIL LATE...WITH THE AREA FOR POTENTIALLY SEVERE WEATHER
RIGHT ALONG THE KS BORDER. THUNDERSTORM ACTIVITY SHOULD CONTINUE
THERE THE LATEST AS WELL...AND ADJUSTED POPS GRIDS TO REFLECT THIS.
ELSEWHERE...ISOLATED CONVECTION SHOULD DIE DOWN QUICKLY SOON AFTER
SUNSET. MCS ACTIVITY RIGHT ACROSS THE BORDER IN KS WILL MOST LIKELY
PUSH LLVL MOISTURE BACK INTO THE LOWER ARKANSAS RIVER VALLEY. THIS
MOISTURE...ALONG WITH SFC WINDS AND POSSIBLE CLOUD COVER...WILL
HELP KEEP THE OVERNIGHT LOWS MILD FOR THE PLAINS. FOR THE MTS AND
HIGH VALLEYS...SKIES WILL BECOME MOSTLY CLEAR ALLOWING FOR EFFICIENT
COOLING.

TOMORROW: MODELS INDICATE E-SE SFC FLOW THROUGH THE MORNING AND
AFTERNOON FOR THE PLAINS...WITH A HEALTHY SUPPLY OF LOW LEVEL
MOISTURE. THIS SHOULD KEEP MAX TEMPS FROM WARMING TOO QUICKLY...BUT
BY THE LATE AFTN ENOUGH HEATING WILL HAVE TAKEN PLACE TO TRIGGER
CONVECTION ONCE AGAIN. IN ADDITION...BOTH NAM AND GFS PICK UP ON
ANOTHER SHORTWAVE ALOFT THAT WILL REINFORCE CHANCES FOR AFTN
CONVECTION. FORECAST CAPES OF 1500-2000 J /KG AND 40-45 KTS BULK
SHEAR REFLECT THE AVAILABLE LLVL MOISTURE FROM THE MCS OF THE
PREVIOUS NIGHT...AND POINTS TO ANOTHER POTENTIALLY ACTIVE DAY FOR
SVR WEATHER. ADJUSTED MAX T GRIDS DOWNWARD CLOSER TO LATEST
NUMERICAL GUIDANCE...AND TRIED TO ADJUST CLOUD AND POP GRIDS TO
INDICATE A 20-21Z START TO THE ACTIVITY. MOORE//

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

...ACTIVE WEATHER PATTERN FOR MUCH OF THE ERN 1/2 OF CO WITH
MESOSCALE CONVECTIVE SYSTEMS JUST ABOUT EVERYDAY...

TUE AND TUE NGT...PATTERN TO REMAIN NEARLY THE SAME. BROAD
MID/UPPER LEVEL HIGH OVER EXTREME SW US AND OLD MEXICO WITH RIDGE
AXIS AROUND THE 4 CORNERS AREA AND JUST W OF OUR CWA AND WLY FLOW
ALOFT. THIS IS DEFINITELY IN THE SUSCEPTIBLE REGION FOR MCS
ACTIVITY...IF OTHER PARAMETERS ARE IN PLACE. MESOSCALE MODELS
CONTINUE TO SUPPORT MEDIUM GRADE LOW LEVEL MOISTURE IN ERN CO
WITH SFC/LOWER TROP DEW POINTS IN THE 50S TO LOWER/MID 60S. SERN
CO WILL ONCE AGAIN HAVE SBCAPE VALUES OF 1K-3K J/KG AND LIFTED
INDICES OF -4C TO -6C. -10C TO -30C SIG HAIL GROWTH ZONE HAS
CAPE VALUES OF APPROXIMATELY 1K-1.5K J/KG ACROSS SERN CO TO
SUPPORT AROUND 1 INCH DIAMETER HAIL IN SOME OF THE STRONGER TSTM
UPDRAFT REGIONS. WET BULB ZERO FORECAST TO BE ROUGH 8K-10K FT AGL.
LOOKS LIKE THERE WILL BE ENOUGH OF A TRIGGER TO START THE ISOLD-
SCT SHRA/TSRA OVER THE MOUNTAINS PER H3-H2 POT VORTICITY ANALYSIS
IMPLYING UPWARD VERTICAL MOTION REGIONS. MAIN THREAT FOR ANY
STRONG/SEVERE THUNDERSTORM WILL LIKELY BE LARGE HAIL AND DAMAGING
WINDS ACROSS SERN CO. ALSO...HEAVY RAIN WILL BE LIKELY WITH
GEORGES K-INDICES OF 40-45C...H7-H5 SPECIFIC HUMIDITY VALUES OF
5.0-6.0 G/KG...AND PRECIPITABLE WATER INDICES OF 1.0-1.2 INCHES.
THE ISOLD-SCT THUNDERSTORMS SHOULD EVOLVE INTO A NOCTURNAL MCS
JUST TO THE E AND S OF CO OVERNIGHT. MEANWHILE...AROUND THE
CONTDVD AND ESPECIALLY IN SWRN CO...THE POTENTIAL FOR WETTING
PRECIPITATION IS PRETTY LOW AND THE FIRE DANGER THREAT INCREASING.
THERE MAY BE A COUPLE OF DRY THUNDERSTORMS IN THE AFTN/EVE ALONG
WITH HAINES VALUES OF 5/6..AND MINIMUM DAYTIME RH VALUES OF < 20%.
THE SURFACE WIND SHOULD MAINLY BE TERRAIN AND THERMALLY
INFLUENCED WITH LOCALLY GUSTY WINDS NEAR HIGH BASED STORMS.

WED THROUGH SUN...IT APPEARS THE PATTERN DOES NOT CHANGE MUCH WITH
THE MID/UPPER LEVEL HIGH REMAINING FAR TO OUR SOUTH AND THE RIDGE
IN THE VICINITY OF THE FOUR CORNERS AREA. IF THIS HOLDS
TRUE...THEN THE ERN 1/2 OF CO WILL CONTINUE TO BE ON THE EAST SIDE
OF THE RIDGE AND DEALING WITH MAINLY AFTN/EVE ISOLD-SCT THUNDERSTORMS
OVER THE ERN MOUNTAINS/PLAINS THEN EVOLVING INTO A NOCTURNAL MCS IN
THE CNTRL US. WILL STICK WITH PERSISTENCE WHICH IS A CHANCE OF
WETTING PRECIPITATION SERN CO MOUNTAINS AND PLAINS...AND
RELATIVELY WARM/HOT AND DRY WEATHER FOR THE CONTDVD...ESPECIALLY
SWRN CO. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27/17
Hazardous weather outlook, Jul 3, 5:45 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT SUN JUL 3 2005

COZ058>089-093>099-041300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS MAY DEVELOP OVER THE SOUTHEAST PLAINS OF
COLORADO THIS AFTERNOON AND EVENING.  THE GREATEST THREAT WILL
BE ACROSS KIOWA...BENT...PROWERS...AND BACA COUNTIES...WHERE MORE
MOISTURE WILL BE AVAILABLE AND THE ATMOSPHERE WILL BE MORE UNSTABLE.
THE MAIN THREATS WILL BE HAIL AROUND ONE INCH IN DIAMETER...WIND
GUSTS TO 60 MPH...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. A
COOL FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT...
ESPECIALLY FROM 2 PM INTO THE EVENING.

ELSEWHERE...ISOLATED...MAINLY DRY...THUNDERSTORMS WILL DEVELOP OVER
THE MOUNTAINS...HIGH VALLEYS...AND ADJACENT PLAINS DURING THE EARLY
AFTERNOON...AND LAST INTO THE EVENING. THE MAIN THREATS FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO AROUND 50
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FOR THE FOURTH OF JULY AND TUESDAY...AFTERNOON AND EVENING
THUNDERSTORMS WILL DEVELOP OVER THE EASTERN PLAINS. A FEW SEVERE
STORMS ARE POSSIBLE BOTH DAYS...WITH THE GREATEST THREAT CLOSER TO
THE KANSAS BORDER. THE MAIN THREATS FROM THE STORMS WILL BE HAIL
LARGER THAN 3/4 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 58 MPH.
IN THE MOUNTAINS...A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE PRODUCING WIND GUSTS TO 45 MPH AND CLOUD TO GROUND
LIGHTNING.

FOR WEDNESDAY THROUGH SATURDAY...AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE EACH DAY.  ON THE PLAINS...THERE IS THE POSSIBILITY THAT
A FEW OF THE STORMS MAY BECOME STRONG OR SEVERE.  THE STORMS MAY ALSO
MOVE SLOWLY WITH AN INCREASED THREAT FOR HEAVY RAINS.  IN THE
MOUNTAINS...THERE WILL BE LESS MOISTURE SO THE MAIN THREATS FROM
THUNDERSTORMS WILL BE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AFTER 2 PM.

TLM/PGW

The radar

The Pueblo radar (KPUX), 141 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Prowers

When
July 3, 3:48 PM MST to 3:53 PM MST
Where
Prowers County, 5 mi E of Wiley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -102.617

Hail, Prowers

When
July 3, 4:13 PM MST to 4:23 PM MST
Where
Prowers County, Bristol
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -102.317

Thunderstorm Wind, Prowers

When
July 3, 4:13 PM MST
Where
Prowers County, Bristol
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.117, -102.317

Strong thunderstorm winds snapped 9 power poles in the vicinity of Bristol in Prowers county.

Hail, Baca

When
July 3, 5:00 PM MST to 5:05 PM MST
Where
Baca County, 17 mi E of Two Buttes
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -102.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467838, 5467840, 5467841, 5467839.